Wyoming, 2022

Damaging Wind in Wyoming, July 6, 2022

July 6, 2022 · NWS RIW · 1 event in 1 county or zone

Outflow from a thunderstorm produced a 67 mph wind gust at the Powell Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Outflow from a thunderstorm produced a 67 mph wind gust at the Powell Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 6, 1:30 PM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 6, 1:30 PM MST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
230 PM MDT Wed Jul 6 2022

.SHORT TERM...(This Afternoon through Thursday night)
Issued at 230 PM MDT Wed Jul 6 2022

Morning cloud cover limited surface heating across southwest and
central Wyoming delaying the onset of convection today. However, in
the sunshine of northern Wyoming, thunderstorms erupted shortly
after noon in the Absaroka and Bighorn mountains. A thunderstorm
cluster west of Buffalo along the Bighorn foothills has been slow to
move. Given precipitable water values around 0.75 inches, heavy
rain and pea-sized hail has been the primary concern with this
area of convection. A few rain gauges in the area have indicated
rainfall of one-third to one-half inch of rain in less than 30
minutes. Storms over the Absarokas have shown better movement to
the northeast limiting heavy rainfall.

The overall trend will be for convection to become more widespread
between 3 and 5 PM MDT. Thunderstorms will be isolated west of the
Continental Divide, while scattered showers and storms develop over
Natrona County and portions of Fremont County. The best chance of
convection continues until around 8 PM MDT with any lingering
thunderstorms diminishing by midnight. There should be enough mid-
level moisture to allow for isolated showers to persist overnight,
mainly east of the Divide. To the west, drier mid-level air pushes
farther into the state allowing for decreasing cloud cover.

The trend toward drier conditions continues into Thursday
morning. By Thursday afternoon, favorable dew points and mid-level
moisture is to be generally confined to the Bighorn Basin and
Johnson County. Thus, convection is most likely across this region
during the afternoon and evening. Dew points fall back into the
30s over the central and southwest basins limiting convection
across those locales. Less cloud cover and rising 700mb
temperatures point to warmer, but still seasonal, temperatures
Thursday. Afternoon breezes of 10 to 20 mph are likely along and
west of the Divide, but nothing out of the ordinary for summer in
Wyoming. Convection in the north ends around sunset Thursday
followed by clearing and dry conditions overnight.

.LONG TERM...(Friday through Wednesday)
Issued at 230 PM MDT Wed Jul 6 2022

There will be an H5 ridge across the area for the start of the
long term, with a drying and warming trend. Temperatures will be
on the rise, with little moisture to work with. Any showers will
be confined to the far north on Friday and winds will be a bit
breezy, but nothing critical. Highs will climb into the lower 80s
in the west, with mid to upper 90s in the east. Saturday will be
even drier with humidity dropping to near 10 percent. Winds will
also be on the increase Saturday afternoon, with gusts 30 to 35
mph possible. The models are trending toward elevated fire weather
concerns for the weekend, Highs will be in the 90s to around 100
east of the Divide, with mid to upper 80s in the west.

A weather system moves across Montana early Sunday, dropping a weak
cold front to around central Wyoming. It will be mainly dry and
breezy, though lower gusts than Saturday. There may be some isolated
storms in the northeast as this system pushes through. The good news
is that high temperatures will cool 5 to 10 degrees in the east
and around 5 degrees elsewhere.

Sunday night into Monday will see another weak cold push into
northern areas and then a west-northwest flow sets up. It remains
mainly dry Monday with similar temperatures to Sunday, 80s west
of the Divide, with areas east in the mid 80s to around 90.
Isolated afternoon and evening showers or storms may occur in the
Bighorn mountains and over Johnson county. Tuesday will see an
increase in mid-level moisture, allowing for the development of
isolated to scattered showers or storms, with Wednesday having a
similar chance.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday)
Issued at 1135 AM MDT Wed Jul 6 2022

VFR conditions to prevail at all terminals through 18Z/Thursday.
The exception would be brief MVFR late this afternoon along and
east of a line from KCOD to KCPR, including KWRL. Heavy rain and
gusty wind to 35kts would be the primary hazards. The passage of
shortwave energy and associated moisture should allow for a
noticeable downturn in convective coverage between 01Z-
02Z/Thursday, with further decrease after sunset. Isolated showers
linger east of the Divide much of the night. Thursday 12Z-18Z is
dry with all terminals seeing surface wind less than 12kts.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued at 230 PM MDT Wed Jul 6 2022

Moisture within southwest flow aloft will continue to cross the area
Wednesday evening. Showers and thunderstorms linger longest along
and east of the Continental Divide, with isolated showers remaining
overnight. Brief heavy rain and small hail will occur with the
strongest storms east of the Divide through about sunset Wednesday.
The best chance will be across the Bighorn Basin and Johnson County.
Thursday dawns with dry conditions as drier air begins a slow push
into the region. Enough moisture remains Thursday afternoon to
initiate another round of showers and storms, mainly over the
Bighorn Basin and Johnson County. The push of dry air makes its
way through most of the region by Friday afternoon. Isolated
showers and storms may be found across far northern Wyoming and in
Johnson County, otherwise, Friday is warmer and dry for most fire
zones. This trend continues into Saturday as temperatures climb
to 10-12F degrees above normal. Low relative humidity and an
increasing southwest breeze is likely to lead to elevated fire
weather conditions by Saturday afternoon.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CNJ
LONG TERM...Swanson
AVIATION...CNJ
FIRE WEATHER...CNJ
Hazardous weather outlook, Jul 6, 12:30 PM MST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
130 PM MDT Wed Jul 6 2022

WYZ001>020-022>030-071300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
130 PM MDT Wed Jul 6 2022

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms, most numerous storms across the north
half of Wyoming, will continue through early Wednesday evening.
Storms along the east slope of the Bighorn Range could produce
localized flooding due to heavy rain. Otherwise, the primary
hazards will be brief heavy rain and small hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...A chance of afternoon and evening thunderstorms over
the north. Isolated thunderstorms in central Wyoming.

Friday...Isolated afternoon and evening thunderstorms in the
north.

Saturday...Hot and dry with breezy areas. Elevated fire weather
conditions for many lower elevation basins and valleys. Isolated
afternoon and evening thunderstorms over far northern mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions.

In the hours before

Special weather statement, Jul 6, 11:51 AM MST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Riverton WY
1251 PM MDT Wed Jul 6 2022

WYZ009-061930-
Bighorn Mountains Southeast-
1251 PM MDT Wed Jul 6 2022

...A strong thunderstorm will impact portions of northwestern Johnson
County through 130 PM MDT...

At 1250 PM MDT, Doppler radar was tracking a strong thunderstorm
about 11 miles west of Buffalo, with very slow movement to the
northeast.

HAZARD...Pea size hail and heavy rain.

SOURCE...Radar indicated.

IMPACT...US Highway 16 west of Buffalo may be covered by small hail,
         and ponding of water is likely on the road surface.

This storm will remain over mainly rural areas of northwestern
Johnson County, including the following locations... South Fork
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. Heavy
rainfall is also occurring with this storm and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4429 10678 4431 10681 4430 10682 4425 10680
      4423 10681 4418 10687 4427 10708 4442 10695
      4434 10679 4433 10679 4433 10677 4430 10677
TIME...MOT...LOC 1849Z 206DEG 7KT 4429 10694

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

CNJ
Special weather statement, Jul 6, 12:31 PM MST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Riverton WY
131 PM MDT Wed Jul 6 2022

WYZ009>011-062000-
Southeast Johnson County-Bighorn Mountains Southeast-Northeast
Johnson County-
131 PM MDT Wed Jul 6 2022

...A strong thunderstorm will impact portions of northwestern Johnson
County through 200 PM MDT...

At 129 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Powder River Pass, or 12 miles southwest of
Buffalo, with very slow movement to the northeast.

HAZARD...Pea size hail and very heavy rain.

SOURCE...Radar indicated.

IMPACT...US Highway 16 west of Buffalo may be covered by small hail,
         and ponding of water is likely on the road surface.

This storm will remain over mainly rural areas of northwestern
Johnson County, including the following locations... South Fork
Campground and Lost Cabin Campground.

This includes Interstate 25 between mile markers 286 and 288.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4416 10664 4406 10690 4426 10708 4444 10693
      4435 10680
TIME...MOT...LOC 1929Z 236DEG 16KT 4424 10693

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

Myers
Special weather statement, Jul 6, 1:01 PM MST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Riverton WY
201 PM MDT Wed Jul 6 2022

WYZ009>011-062030-
Southeast Johnson County-Bighorn Mountains Southeast-Northeast
Johnson County-
201 PM MDT Wed Jul 6 2022

...A strong thunderstorm will impact portions of central Johnson
County through 230 PM MDT...

At 200 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Powder River Pass, or 15 miles south of Buffalo,
moving very slowly to the southeast.

HAZARD...Winds in excess of 30 mph, half inch hail, and heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of central Johnson
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4401 10681 4416 10694 4426 10681 4411 10664
TIME...MOT...LOC 2000Z 249DEG 13KT 4412 10680

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Myers
Special weather statement, Jul 6, 1:30 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Riverton WY
230 PM MDT Wed Jul 6 2022

WYZ009>011-062100-
Southeast Johnson County-Bighorn Mountains Southeast-Northeast
Johnson County-
230 PM MDT Wed Jul 6 2022

...A strong thunderstorm will impact portions of central Johnson
County through 300 PM MDT...

At 229 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Mayoworth, or 21 miles south of Buffalo, moving very
slowly to the southeast.

HAZARD...Winds in excess of 30 mph, half inch hail, and heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of central Johnson
County.

This includes Interstate 25 between mile markers 273 and 289.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. Torrential
rainfall is also occurring with this storm and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4405 10696 4422 10668 4404 10652 4389 10679
TIME...MOT...LOC 2029Z 308DEG 16KT 4403 10673

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Myers
Special weather statement, Jul 6, 2:00 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Riverton WY
300 PM MDT Wed Jul 6 2022

WYZ009-011-062130-
Southeast Johnson County-Bighorn Mountains Southeast-
300 PM MDT Wed Jul 6 2022

...A strong thunderstorm will impact portions of central Johnson
County through 330 PM MDT...

At 257 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Mayoworth, or 19 miles north of Kaycee, moving
slowly to the southeast.

HAZARD...Winds in excess of 30 mph, half inch hail, and heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of central Johnson
County.

This includes Interstate 25 between mile markers 267 and 282.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. Torrential
rainfall is also occurring with this storm and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4386 10679 4403 10689 4413 10659 4391 10645
TIME...MOT...LOC 2057Z 257DEG 22KT 4399 10673

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Myers
Special weather statement, Jul 6, 2:32 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Riverton WY
332 PM MDT Wed Jul 6 2022

WYZ003-004-062200-
North Big Horn Basin-Cody Foothills-
332 PM MDT Wed Jul 6 2022

...A strong thunderstorm will impact portions of northeastern Park
County through 400 PM MDT...

At 332 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Ralston, or 12 miles west of Powell, moving
northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Elk Basin around 350 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4483 10860 4469 10902 4484 10914 4500 10891
      4500 10883
TIME...MOT...LOC 2132Z 240DEG 31KT 4481 10899

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Myers

The radar

The Billings radar (KBLX), 110 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Park

When
July 6, 2:59 PM MST
Where
Park County, Powell Arpt
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
44.870, -108.780

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1036977.